High Wind, Far Northeast Highlands
- When
- November 25, 3:15 AM MST to 6:00 AM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
Periodic strong wind gusts peaked out at 61 mph at 327am.
Strong northerly winds on the back side of a departing significant winter storm system produced localized wind gusts up to 61 mph at the Raton airport. Very cold temperatures and strong winds produced frigid wind chills and some areas of blowing snow.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Strong northerly winds on the back side of a departing significant winter storm system produced localized wind gusts up to 61 mph at the Raton airport. Very cold temperatures and strong winds produced frigid wind chills and some areas of blowing snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 24, 10:37 PM MST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1037 PM MST SUN NOV 24 2013 .AVIATION... 06Z TAF CYCLE MOST OF THE HEAVIER SNOWFALL HAS DIMINISHED AS THE LOW PRESSURE SYSTEM MIGRATES TOWARD THE NORTHEAST CORNER OF NEW MEXICO. HOWEVER...SOME LINGERING LIGHT SHOWERS WILL PERSIST INTO THE OVERNIGHT...MOSTLY OVER THE NORTHERN TIER OF THE STATE. SNOWFALL WILL NOT BE AS WIDESPREAD OR AS HEAVY...BUT CONSIDERABLE REDUCTIONS IN CEILINGS AND VISIBILITY ARE STILL EXPECTED. SOME SCATTERED TO WIDESPREAD AREAS OF MVFR TO IFR CONDITIONS WILL BE POSSIBLE THROUGH THE OVERNIGHT. ALSO... DEVELOPMENT OF FREEZING FOG OUTSIDE OF SNOW SHOWERS WILL BE A HIGH POSSIBILITY...ESPECIALLY OVER AREAS THAT RECEIVED SIGNIFICANT SNOW PACK. SHOWERS WILL BREAK UP AND LESSEN CONSIDERABLY BY SUNRISE MONDAY...WITH VFR CONDITIONS TAKING SHAPE MOST AREAS BEFORE NOON MONDAY. ANOTHER CONCERN FOR MONDAY WILL BE STRONG NORTHERLY WINDS IN THE NORTHEASTERN QUADRANT OF THE STATE WHERE OCCASIONAL GUSTS TO 35 TO 40 KT WILL BE POSSIBLE. 52 && .PREV DISCUSSION...844 PM MST SUN NOV 24 2013... UPDATING 1ST PERIOD FORECAST MAINLY TO DROP THE WINTER STORM WARNING FOR ALL BUT THE NORTHERN MOUNTAINS...FAR NORTHWEST HIGHLANDS AND UPPER RIO GRANDE VALLEY WHERE AN ADDITIONAL 1-4 INCHES OF SNOW ACCUMULATION IS POSSIBLE AS WRAP-AROUND PRECIP MOVES SSW OUT OF COLORADO. ELSEWHERE...SOME BRIDGES AND OVERPASSES MAY REMAIN SLICK AND ICY OVERNIGHT...BUT NO SIGNIFICANT ADDITIONAL SNOW ACCUMULATION IS EXPECTED. FOR MORE INFORMATION ON ROADWAYS VISIT THE NMROADS.COM WEBSITE OR DIAL 5-1-1. NEW SUITE OF PRODUCTS OUT SHORTLY. 11 .PREV DISCUSSION...258 PM MST SUN NOV 24 2013... THE UPPER LEVEL LOW THAT RESULTED IN SIGNIFICANT SNOW ACCUMULATIONS OVERNIGHT REMAINS TO THE WEST OF NEW MEXICO THIS AFTERNOON. HOWEVER...THE STREAM OF MOISTURE THAT WAS OUT AHEAD OF THE LOW HAS PUSHED WELL TO THE EAST OF NM. THUS WITH LESS MOISTURE...AND WEAKER LIFT AS THE LOW HAS STARTED TO ELONGATE FROM NE TO SW BASED ON SATELLITE IMAGERY...SNOW RATES HAVE LESSENED. BEST SNOWS RIGHT NOW ARE ACROSS NW NM...OR JUST EAST OF THE CENTER OF THE LOW. NORTH CENTRAL AND NW NM WILL BE THE FAVORED AREAS FOR ADDITIONAL ACCUMULATIONS TONIGHT AND MONDAY AS THE LOW SHIFTS EASTWARD OVERNIGHT AND WRAP AROUND PRECIPITATION DEVELOPS. MOUNTAIN AREAS COULD SEE 2 TO 5 INCHES...WITH LOWER ELEVATIONS GENERALLY AROUND AN INCH...PERHAPS TWO. CENTRAL VALLEYS AND EASTERN AREAS WILL LIKELY NOT SEE ANY ADDITIONAL ACCUMULATIONS BUT WILL KEEP WARNINGS/ADVISORIES INTACT AS SOME REFREEZING MAY OCCUR TONIGHT ON AREA ROADWAYS...WITH BLACK ICE AS A POTENTIAL HAZARD. ANOTHER CONCERN IS FREEZING FOG TONIGHT...AND PERHAPS MORESO TOMORROW NIGHT. THE AMOUNT OF FOG THAT DEVELOPS WILL BE CORRELATED TO HOW MUCH MELTING OCCURS DURING THE DAY. IN ADDITION TO SNOW POTENTIAL ACROSS THE NC/NW ON MONDAY...ANOTHER COLD FRONT IS EXPECTED TO SLIDE DOWN THE EASTERN PLAINS. COULD SEE SOME ADVISORY TYPE WIND SPEEDS ACROSS THE NORTHEAST PLAINS...WHICH COULD CREATE TRAVEL PROBLEMS IN BLOWING SNOW. WITH DAYTIME HIGHS ONLY IN THE 30S DUE TO SNOW COVER...THE WINDS WILL CREATE WIND CHILL VALUES IN THE TEENS...EVEN IN THE AFTERNOON. TEMPERATURES ARE THE TRICKY PART OF THE FORECAST FOR THE NEXT 48 HOURS. MODELS ARE LIKELY TOO HIGH WITH BOTH MAX AND MIN TEMPERATURES TONIGHT THROUGH TUESDAY AS SNOW COVER IS NOT RESOLVED WELL IN MODELS. THUS...HAVE GENERALLY GONE BELOW GUIDANCE...THOUGH IT IS DIFFICULT TO TELL HOW LOW TO GO. LATER SHIFTS WILL NEED TO MONITOR TEMP TRENDS AND MAKE ADJUSTMENTS AS NEEDED. QUIET WEATHER IS ON TAP FOR THE MIDDLE OF THE WEEK AS UPPER LEVEL RIDGING MOVES OVERHEAD. BY THANKSGIVING...TEMPERATURES SHOULD BE NEAR NORMAL FOR THE CENTRAL AND WESTERN PORTIONS OF THE STATE...BUT STILL UP TO 10 DEGREES BELOW NORMAL ACROSS THE EAST. HOWEVER...BY SATURDAY...ALL AREAS SHOULD BE NEAR NORMAL. MODELS ARE STILL IN DISAGREEMENT WITH REGARDS TO THE NEXT SYSTEM....IT MAY COME AS EARLY AS SUNDAY IF THE ECMWF IS CORRECT...AND AS LATE AS NEXT MONDAY NIGHT IF THE GFS IS CORRECT. STAY TUNED. 34 .FIRE WEATHER... THE CENTER OF THE UPPER LEVEL LOW PRESSURE SYSTEM THAT RECENTLY PRODUCED ACCUMULATING SNOW ACROSS THE ENTIRE FORECAST AREA WILL SHIFT SLOWLY EAST NORTHEASTWARD FROM GALLUP TO CLAYTON TONIGHT...THEN SOUTH SOUTHEASTWARD ACROSS WEST TEXAS MONDAY AND MONDAY NIGHT. THIS WILL KEEP SNOW SHOWERS IN THE FORECAST TONIGHT THROUGH MONDAY MORNING ACROSS THE ENTIRE FIRE WEATHER FORECAST AREA...THOUGH TEMPERATURES SHOULD WARM ENOUGH FOR PRECIP TO CHANGEOVER TO RAIN OR A RAIN/SNOW MIX AT LOWER ELEVATIONS OF THE MIDDLE RIO GRANDE AND SAN JUAN RIVER VALLEYS MONDAY AFTERNOON. THERE MAY BE A FEW INCHES OF ADDITIONAL SNOW ACCUMULATION TONIGHT IN THE NORTHERN MOUNTAINS. ANY ADDITIONAL ACCUMULATIONS ON MONDAY SHOULD BE LIGHT AND FAVOR THE SANGRES EASTWARD WHERE WRAP AROUND MOISTURE WILL BE MOST PERSISTENT. ALTHOUGH HIGH TEMPERATURES WILL WARM A FEW TO 11 DEGREES ON MONDAY...THEY WILL REMAIN 8 TO 24 DEGREES BELOW NORMAL WITH THE COLDEST ANOMALIES IN THE EAST. AFTER WIDESPREAD POOR VENTILATION TODAY THERE WILL BE IMPROVEMENT ACROSS THE PLAINS ON MONDAY AS A SECONDARY BACK DOOR COLD FRONT DIVES SOUTHWARD IN THE WAKE OF THE EXITING UPPER LOW. THE NORTHEAST PLAINS FROM RATON TO CLAYTON CAN EXPECT NORTH AND NORTHEAST WINDS FROM 25 TO 35 MPH WITH GUSTS UP TO 50 MPH ON MONDAY...PEAKING DURING THE MID AFTERNOON. OTHERWISE POOR VENTILATION SHOULD PERSIST MONDAY IN THE ESTANCIA VALLEY...MIDDLE RIO GRANDE VALLEY AND NORTH OF HIGHWAY 60 TO THE CO BORDER ACROSS WESTERN NM. IN THE WAKE OF THE SECONDARY BACK DOOR COLD FRONT...WIDESPREAD POOR VENTILATION SHOULD IMPACT EVERY ZONE TUESDAY THROUGH FRIDAY. AN EXCEPTION MAY BE LOCALIZED VENTILATION IMPROVEMENT WEDNESDAY AFTERNOON ACROSS PARTS OF THE NORTHEAST AND EAST CENTRAL PLAINS DUE TO A LEE TROUGH THAT MAY BRIEFLY DEVELOP. AS A RIDGE OF HIGH PRESSURE CROSSES THE STATE FROM THE WEST...A WARMING TREND WILL TAKE PLACE OVER THE COURSE OF THE WEEK. HIGH TEMPERATURES SHOULD REACH NEAR TO AS MUCH AS 5 DEGREES ABOVE NORMAL AREAWIDE BY SATURDAY. 44 .AVIATION... 18Z TAF CYCLE CIG/VSBY AT TAF SITES EXPECTED TO VARY BY 1 TO 3 FLIGHT CATEGORIES TODAY AS SNOW TRANSITIONS TO SNOW SHOWERS WITH THE PASSING UPPER LOW. EXPECT WDSPRD MT OBSCURATIONS AS WELL. LOW LEVEL MOISTURE WILL REMAIN IN PLACE AS SKIES BRIEFLY TRY TO CLEAR THIS EVENING. DUE TO SNOW COVERED GROUND...WDSPRD LOW CLOUDS AND FOG SHOULD QUICKLY DEVELOP AFTER SUNSET. SINCE THE UPPER LOW WILL STILL BE CROSSING EASTERN AREAS TONIGHT...ADDITIONAL LIGHT SNOW AND MT OBSCURATION WILL CONTINUE TO BE POSSIBLE. THERE IS LOWER CONFIDENCE ON THE DEVELOPMENT AND PERSISTENCE OF LOW CLOUDS AND FOG TONIGHT ACROSS THE PLAINS DUE TO LIGHT DOWNSLOPING FLOW. FLIGHT CATEGORY RESTRICTIONS MAY ALSO LIFT FIRST ACROSS THE PLAINS MONDAY MORNING DUE TO THE DOWNSLOPING FLOW. ALTHOUGH THE BROAD UPPER LEVEL LOW PRESSURE SYSTEM WILL SHIFT EAST OF NM BY MONDAY...IT WILL SAG SLOWLY S SEWD ACROSS W TX CAUSING WRAP AROUND MOISTURE WITH SNOW AND LOWEST ELEVATION RAIN/SNOW SHOWERS TO PERSIST ACROSS NORTHERN AND CENTRAL NM. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 AM MST MONDAY FOR THE FOLLOWING ZONES...NMZ503-510-512>516-527. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 612 AM MST SUN NOV 24 2013 NMZ501>540-251315- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 612 AM MST SUN NOV 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE WINTER STORM WILL BEGIN TO WIND DOWN STARTING LATE THIS MORNING OR AFTERNOON. A FEW TO SEVERAL INCHES OF NEW SNOW WILL ACCUMULATE THIS MORNING...BUT THEN BECOME LIGHTER AND MORE INTERMITTENT ACROSS MUCH OF NEW MEXICO LATER IN THE DAY. SOME SNOW SHOWERS WILL CONTINUE INTO TONIGHT AND FINALLY DIMINISH MONDAY. AFTER TODAY MOST OF THE ADDITIONAL SNOW ACCUMULATIONS WILL BE ACROSS THE NORTH THIRD OF THE STATE...MAINLY THE HIGHER TERRAIN. TRAVEL WILL LIKELY BE MOST DIFFICULT ACROSS THE FAR EASTERN PLAINS AND ALSO THE CENTRAL MOUNTAIN CHAIN AND NORTHERN MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 43
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
245 AM MST MON NOV 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 10 ESE MAES 35.63N 104.44W
11/24/2013 E5.5 INCH SAN MIGUEL NM TRAINED SPOTTER
0224 PM SNOW 6 S FORT SUMNER 34.39N 104.25W
11/24/2013 M1.0 INCH DE BACA NM CO-OP OBSERVER
0600 PM SNOW 2 S ROY 35.92N 104.19W
11/24/2013 E4.5 INCH HARDING NM TRAINED SPOTTER
0755 PM SNOW 5 ENE ENSENADA 36.74N 106.44W
11/24/2013 M2.0 INCH RIO ARRIBA NM TRAINED SPOTTER
0820 PM SNOW 3 SW BLOOMFIELD 36.68N 108.02W
11/24/2013 M2.6 INCH SAN JUAN NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1301915
EVENT NUMBER ABQ1301916
EVENT NUMBER ABQ1301917
EVENT NUMBER ABQ1301918
EVENT NUMBER ABQ1301919
SHY1 high wind. Local standard time, as filed.
Periodic strong wind gusts peaked out at 61 mph at 327am.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478687.